Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 3, NWS Wichita, KS

February 26, 2023Butler County, Kansas

NWS Wichita, KS issued this tornado warning at Feb 26, 2023, 10:12 PM CST for Butler County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2023, 10:12 PM CST (04:12 UTC)
Expired
Feb 26, 2023, 10:30 PM CST
In force
18 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Butler County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 10:12 PM CSTTSTM WND DMGAugusta, KSDELAYED REPORT...ROOF DAMAGE TO HOME. ROOF PARTIAL PEELED BACK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 7:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WFUS53 KICT 270412
TORICT
KSC015-270430-
/O.NEW.KICT.TO.W.0003.230227T0412Z-230227T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1012 PM CST Sun Feb 26 2023

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southwestern Butler County in south central Kansas...

* Until 1030 PM CST.
    
* At 1012 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Augusta, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Augusta around 1015 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3758 9705 3767 9705 3773 9704 3779 9692
      3771 9683 3760 9694
TIME...MOT...LOC 0412Z 235DEG 44KT 3764 9701 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BUTLER
2 follow-up statements
086 
WWUS53 KICT 270422
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1022 PM CST Sun Feb 26 2023

KSC015-270430-
/O.CON.KICT.TO.W.0003.000000T0000Z-230227T0430Z/
Butler KS-
1022 PM CST Sun Feb 26 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR SOUTH
CENTRAL BUTLER COUNTY...
    
At 1022 PM CST, a severe thunderstorm capable of producing a tornado
was located near Augusta, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Butler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3759 9698 3767 9698 3776 9697 3779 9692
      3771 9683 3760 9694
TIME...MOT...LOC 0422Z 240DEG 44KT 3771 9689 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BUTLER
528 
WWUS53 KICT 270428
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1028 PM CST Sun Feb 26 2023

KSC015-270438-
/O.EXP.KICT.TO.W.0003.000000T0000Z-230227T0430Z/
Butler KS-
1028 PM CST Sun Feb 26 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL BUTLER COUNTY WILL EXPIRE AT
1030 PM CST...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 100 AM CST for
south central Kansas.

LAT...LON 3759 9698 3767 9698 3776 9697 3779 9692
      3771 9683 3760 9694
TIME...MOT...LOC 0427Z 235DEG 44KT 3773 9685 

$$

BUTLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Feb 26, 5:32 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 26, 5:32 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
532 PM CST Sun Feb 26 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CST Sun Feb 26 2023

**Significant Severe weather possible this evening and tonight**

A vigorous trough is currently moving NE out of the Desert
Southwest and is expected to reach the Front Range by 00z this
evening. As this feature approaches, lee troughing combined with
rapid sfc cyclogenesis will result in a sfc low over northwest
Kansas. The low will deepen with time as it races northeast across
Kansas tonight. By 12Z Monday, the low pressure system is
expected to make it into the mid-Mississippi Valley.

Moisture is a limiting factor today. However, several hi-res models
continue to suggest appreciable moisture, mid 50s dewpoints, will
arrive in a "just in time" manner by later afternoon and evening to
support significant severe weather.

Significant severe storms will be possible across the CWA this
evening, especially across portions of south central and southeast
KS. Storms will first initiate across southwest KS and Oklahoma and
is expected to quickly grow upscale into a N-S oriented quasi-linear
convective system (QLCS) through west-central KS and OK by early
evening. As the QLCS moves across the area, severe to significant
wind gusts of 65-80 mph will be possible, with even higher isolated
gusts up to 90 mph possible nearest the KS/OK border and across
southeast KS late tonight.

A very strong low level jet will develop with upwards of 65 to 75kts
at 850mb. This jet will only increase as the system moves east and
will near 85kts of flow at 850mb over southeast KS toward 05z. The
QLCS will be supported by the very strong shear, MUCAPE of 800-
1000j/kg, and DCAPE 900+j/g. While significant straight line winds
will be the main concern this evening, mesovorticies will be
possible given abundant line normal 0-3km shear, 0-3SRH of 500-700,
and a narrow area of 40 to 60j/kg of 0-3CAPE. Thus, brief embedded
tornadoes will be possible along the leading edge of the QLCS. Dime
to quarter sized hail will also be supported.

The line of storms will be moving rapidly across the forecast area,
to the tune of 60-70+mph. Persons that receive a severe or tornado
warning this evening will need to act very quickly given how fast
storm motions are likely to be. Be sure to have multiple ways of
receiving weather warnings, consider keeping volume up on mobile
devices if headed to sleep before the storm passes tonight.

Aside from strong winds gusts associated with the severe convection,
as we get into the backside of the system/post frontal, strong non-
thunderstorm winds will remain possible through tomorrow morning
given both tightened sfc gradient and NW'ly 50-60kt flow at 850mb.

Will keep the wind advisory going east of the KS-Turnpike this
evening for strong winds that are set to develop ahead of the
incoming storm system and will expand to include the rest of the
CWA after 07Z to account for the strong NW/W winds non-convective
winds that will come in on the back side.

Moving on, trended afternoon temps up tomorrow afternoon to
account for heating due to downsloping winds. Upper level flow
will turn more meridional tomorrow and remain that way through mid
week making for quiet weather. Late Tuesday night, a compact
system will move across the Northern Plains, pushing its trailing
cold front across the area with little fanfare.

.LONG TERM...(Wednesday through Sunday)
Issued at 332 PM CST Sun Feb 26 2023

The next notable system in the extended will dig from the Pacific
Northwest into the Desert Southwest from Wednesday before
translating east across Oklahoma. There is fairly decent agreement
in location of the upper low between models, which would provide
decent chances for seeing rain and snow across the area early
Thursday through early Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 532 PM CST Sun Feb 26 2023

Severe squall line is expected to sweep northeastward across
central and south central Kansas this evening, reaching southeast
Kansas just before midnight. Main threat will be damaging winds in
excess of 50 to 60 kts with some hail possible. South winds ahead
of the storms and cold front will also be quite strong, as well as
southwest to west winds behind the storms and front later
tonight. Low level wind shear can be expected in many areas.
MVFR/IFR category cigs and vsbys in and near the storms with
clearing conditions to VFR later tonight into Monday.

KED

&&

.FIRE WEATHER...
Issued at 332 PM CST Sun Feb 26 2023

Very high fire danger is expected late tonight across southeast
Kansas and area wide for a brief period tomorrow morning, mainly
due to strong west winds behind the storm system which will pass
tonight. Rainfall from the tonights expected weather will limit
the fire threat. Very high fire danger is possible again late
afternoon Tuesday for a few hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  69  36  63 / 100   0   0   0
Hutchinson      43  67  33  63 / 100   0   0   0
Newton          45  65  35  63 / 100   0   0   0
ElDorado        45  67  37  63 /  90   0   0   0
Winfield-KWLD   46  69  38  66 / 100   0   0   0
Russell         41  63  29  63 /  90   0   0   0
Great Bend      42  65  29  64 /  90   0   0   0
Salina          44  67  31  63 / 100   0   0   0
McPherson       43  66  32  63 / 100   0   0   0
Coffeyville     48  71  39  68 /  90   0   0   0
Chanute         48  70  37  67 /  90   0   0   0
Iola            48  69  36  66 /  90   0   0   0
Parsons-KPPF    48  69  39  68 /  90   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to 9 AM CST Monday for KSZ032-033-
047>053-067-068-082-083-091-092.

Wind Advisory until 9 AM CST Monday for KSZ069>072-093>096-
098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...KED
FIRE WEATHER...KMB
Hazardous weather outlook, Feb 26, 8:31 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
831 PM CST Sun Feb 26 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
831 PM CST Sun Feb 26 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will continue to move
east-northeast across south central and southeast Kansas late this
evening. The main threats will be damaging wind gusts of 65 to 80
mph. A brief tornado is possible along the leading edge of the line
of storms. Dime to quarter size hail is also possible late this
evening. The line of storms is expected to clear southeast Kansas
shortly after midnight.

Strong, non-thunderstorm winds with gusts to 50 mph are expected to
expand across central and south central Kansas late tonight and
continue through tomorrow morning. See the latest wind advisory for
details.

Very high fire danger is possible area wide late tonight through
early tomorrow morning due to strong winds behind the storm system.
Any rainfall that falls late this evening and tonight will limit the
fire threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A line of severe thunderstorms will be coming to and end early
Monday morning across far southeast Kansas. The main threats will
be severe to significant wind gusts of 65 to 80mph. Isolated
stronger wind gusts possible along with dime to quarter sized hail.
A brief tornado or two will be possible along the leading edge of
the line of severe storms.

Strong, non-thunderstorm winds are expected to across central,
south central, and southeast Kansas early Monday. Wind gusts up to
50 mph possible. See the latest wind advisory for details.

Very high fire danger is possible area wide early Monday morning
through Monday afternoon due to strong winds behind the exiting
storm system. Any rainfall that falls Sunday night will limit the
fire threat Monday.

Very high fire danger will be possible across southeast Kansas for
a few hours Tuesday afternoon.

There is a chance for a snow showers Thursday morning through
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Feb 26, 8:29 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
829 PM CST Sun Feb 26 2023

KSZ052-068-069-270300-
Butler KS-Harvey KS-Marion KS-
829 PM CST Sun Feb 26 2023

...Strong thunderstorms will impact portions of eastern Harvey,
northwestern Butler and Marion Counties through 900 PM CST...

At 829 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tampa to near Whitewater. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsboro, Marion, Peabody, Whitewater, Florence, Walton, Elbing,
Burns, Lincolnville, Ramona, Durham, Tampa, Lost Springs, Newton
Airport, Marion Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CST for
south central, central and east central Kansas.

&&

LAT...LON 3852 9693 3852 9683 3835 9683 3835 9684
      3809 9684 3809 9682 3796 9682 3792 9728
      3861 9727 3861 9693
TIME...MOT...LOC 0229Z 242DEG 36KT 3858 9720 3793 9715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Feb 26, 8:55 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
855 PM CST Sun Feb 26 2023

KSZ053-270330-
Chase KS-
855 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of Chase County through
930 PM CST...

At 854 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Burdick, or 13 miles west of Strong City, moving
northeast at 70 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, Cedar
Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie and Tallgrass
Prairie Preserve.

This includes Interstate 35 between Mile Markers 97 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CST for
central and east central Kansas.

&&

LAT...LON 3809 9636 3809 9684 3835 9684 3835 9682
      3852 9682 3852 9636
TIME...MOT...LOC 0254Z 217DEG 60KT 3841 9678

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BUTLER
Local storm report, Feb 26, 9:02 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     7 S ANTHONY             37.05N 98.04W
02/26/2023  E70 MPH          HARPER             KS   STORM CHASER

            70 MPH WINDS REPORTED BY A STORM CHASER AS
            WELL AS TREE LIMBS DOWN AND DEBRIS ACROSS
            THE ROAD.

&&

CRW
Local storm report, Feb 26, 9:37 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     6 NW CLEARWATER         37.56N 97.58W
02/26/2023  M67 MPH          SEDGWICK           KS   FIRE DEPT/RESCUE

            OFF DUTY FIREFIGHTER REPORTED A 67 MPH GUST.

&&

CRW
Local storm report, Feb 26, 9:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     WICHITA EISENHOWER AIRP 37.65N 97.44W
02/26/2023  M58 MPH          SEDGWICK           KS   OFFICIAL NWS OBS

            58 MPH WIND RECORDED AT THE AIRPORT.

&&

CRW
Local storm report, Feb 26, 10:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND GST     2 W DOWNTOWN WICHITA    37.69N 97.38W
02/26/2023  E60 MPH          SEDGWICK           KS   TRAINED SPOTTER

            SPOTTER REPORTED 60 MPH WINDS.

&&

CRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 7:00 PM CSTSpecial Weather StatementICTBarton, Russell30 min
Feb 26, 7:49 PM CSTSevere Thunderstorm WarningICTReno26 min
Feb 26, 8:16 PM CSTSpecial Weather StatementICTRice29 min
Feb 26, 8:23 PM CSTSpecial Weather StatementICTKingman, Reno37 min
Feb 26, 8:29 PM CSTSpecial Weather StatementICTMarion31 min
Feb 26, 8:30 PM CSTSevere Thunderstorm Warning Considerable damage threatICTHarper48 min
Feb 26, 8:36 PM CSTTornado WarningICTHarper24 min
Feb 26, 8:55 PM CSTSpecial Weather StatementICTChase35 min
Feb 26, 9:09 PM CSTSevere Thunderstorm Warning Considerable damage threatICTKingman, Reno, Sedgwick, Sumner42 min
Feb 26, 9:13 PM CSTSevere Thunderstorm Warning Considerable damage threatICTHarper, Sumner62 min
Feb 26, 9:33 PM CSTSevere Thunderstorm Warning Considerable damage threatICTButler, Harvey, Sedgwick, Sumner57 min
Feb 26, 9:40 PM CSTTornado WarningICTSumner20 min
Feb 26, 9:58 PM CSTSevere Thunderstorm Warning Considerable damage threatICTButler, Chautauqua, Cowley, Elk, Greenwood, Sumner77 min
Feb 26, 11:02 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson58 min
Feb 26, 11:57 PM CSTSpecial Weather StatementICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson63 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.